Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 3, NWS San Angelo, TX

March 10, 2018Crockett County, Irion County, Sterling County, Texas

NWS San Angelo, TX issued this red flag warning at Mar 10, 2018, 3:31 AM CST for Crockett County, Irion County, Sterling County, Texas. It took effect at Mar 10, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 10, 2018, 3:31 AM CST (09:31 UTC)
In effect from
Mar 10, 2018, 12:00 PM CST
Expired
Mar 10, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX

Counties Crockett County, TX, Irion County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4347 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS84 KSJT 100931
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Angelo TX
331 AM CST Sat Mar 10 2018

TXZ064-071-076-110000-
/O.NEW.KSJT.FW.W.0003.180310T1800Z-180311T0000Z/
Sterling-Irion-Crockett-
331 AM CST Sat Mar 10 2018

...High fire danger expected to develop this afternoon across the
extreme western portions of the Concho Valley and Edwards Plateau,
mainly west of a Sterling City to Mertzon to Ozona line...

The National Weather Service in San Angelo has issued a Red 
Flag Warning, which is in effect from noon today to 6 PM CST this 
evening. 

* Wind...WEST WINDS OF AROUND 15 MPH with gusts over 20 mph.

* Humidity...HUMIDITY VALUES FALLING UNDER 10% BY MID TO LATE
  AFTERNOON

* Fuels...DRY FUELS IN PLACE

* Impacts...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR
  BURNING IS DISCOURAGED. Conditions should improve by early
  evening as humidity values increase and wind speeds begin to
  decrease.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 9, 10:41 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 9, 10:41 PM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1041 PM CST Fri Mar 9 2018

.AVIATION...
/00Z TAFS/

Returning stratus has already brought an MVFR ceiling to the
Junction terminal, and other terminals, except the Abilene
terminal, will fall under MVFR ceilings soon. Models this cycle
now bring the stratus and associated MVFR ceilings as far north as
San Angelo. So, all but the Abilene terminal will likely have MVFR
ceilings by 12Z. Return to VFR conditions now looks likely by
18Z. In addition, confidence for gusty winds, from the west and
northwest, tomorrow afternoon remains high.

&&

.PREV DISCUSSION... /issued 542 PM CST Fri Mar 9 2018/

AVIATION...
/00Z TAFS/

Look for challenging flight weather to develop late tonight and
tomorrow morning. Stratus will again create MVFR ceilings for at
least our southern three terminals, beginning around sunrise
tomorrow morning. Conditions should return to VFR in the 18Z to
21Z time frame. Also, another cold front will produce gusty winds,
from the west and northwest, for tomorrow afternoon.

PREV DISCUSSION... /issued 223 PM CST Fri Mar 9 2018/

SHORT TERM...
(Tonight and Saturday)

Northwest flow continues over the area this afternoon, and will
continue through Saturday, as a shortwave trough moves by the
Texas panhandle and Oklahoma during the day Saturday. This will
result in a surface low being maintained over the Texas south
plains, and moving southeast into our area during the day
tomorrow. Tonight, the surface pressure gradient will relax
somewhat, and mixing will diminish, allowing winds to settle to
less than 15 mph, and reduce gusts. Southerly flow will continue
however, continuing to advect moisture into the area, and
resulting in a warm, humid night with lows mainly in the 50s.

Tomorrow, winds will increase out of the southwest during the
morning hours, then as mixing increases, and the surface low moves
into the Big Country, winds will become more west/northwest. Wind
directions will line up from the surface through the upper levels,
and warm temperatures will allow vigorous mixing, resulting in
wind speeds of 15 to 25 mph, along with very gusty conditions.
With the surface low/trough moving into the Big Country during the
afternoon hours, the weak surface pressure gradient may disrupt
how strong the winds get here, with stronger winds south of a
Sterling City to San Saba line.

LONG TERM...
(Saturday night through Friday)

A cold front will move through West Central Texas late Saturday
night into Sunday morning. Expect gusty north winds of 10 to 20 mph
along with much cooler temperatures behind the front. Abundant cloud
cover along with cold air advection on Sunday should limit
temperatures from getting much higher than the low to mid 60s for
most locations. Continued cloud cover overnight along with north
winds of 4 to 8 mph, will not allow for ideal radiational cooling
conditions. Still, much colder temperatures are anticipated, with
most locations Monday morning dropping into the mid to upper 30s.
Another cool day is in store Monday, with highs in the upper 50s
to lower 60s.

A slow warm up will ensue Tuesday through the end of the work week,
although temperatures will be near to slightly below seasonal
temperatures. Highs will generally be in the 60s to lower 70s. The
GFS is indicating a weak shortwave trough tracking across the area
Wednesday night into Thursday morning. A few showers will be
possible with this feature and slight chance PoPs were included for
mainly the southern counties. The next upper level storm system
may approach the forecast area Friday night into next weekend.
Model differences continue with the timing and track of this
system, so only slight chance PoPs were included for day 7.

FIRE WEATHER...
Critical fire weather conditions possible Saturday for mainly
western areas. Elevated to near critical conditions across the
entire area.

Saturday, winds will pick up by late morning out of the southwest.
During the afternoon, winds will become more west/northwesterly
as an area of low pressure moves into the Big Country during the
afternoon hours. The surface pressure gradient will be weak across
the Big Country, possibly limiting the strength of sustained
winds here, but south of a Sterling City to San Saba line, a
stronger gradient should push winds into the 15 to 25 mph range.
Winds will be gusty everywhere as warm temperatures allow vigorous
mixing, allowing stronger winds from aloft to reach the surface
at times. Temperatures will warm well into the 80s, with a few
readings in the low 90s not out of the question, and relative
humidity values will drop to below 15 percent as these warm
temperatures mix with very dry air from the west.

Improving fire weather conditions will move in behind a cold front
Saturday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  86  48  59 /   0   0   5   5
San Angelo 	 56  89  47  61 /   0   0   5   5
Junction 	 57  88  49  64 /   5   0   0   5
Brownwood 	 57  86  49  60 /   5   5   5   5
Sweetwater 	 54  86  47  58 /   0   0   5   5
Ozona      	 53  86  49  61 /   0   0   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 9, 2:53 PM CST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CST Fri Mar 9 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CST Fri Mar 9 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated to near critical fire weather conditions are likely
across west central Texas on Saturday, with hot temperatures,
gusty west winds, and dry conditions in place. Area residents are
urged to exercise caution when engaging in any outside activities
that could result in sparks or flames of any kind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.